Alert archive / New Mexico / Special Weather Statements in 2019

Special Weather Statement, NWS Albuquerque, NM

July 2, 2019Union County, New Mexico

NWS Albuquerque, NM issued this special weather statement at Jul 2, 2019, 2:21 PM MDT for Union County, New Mexico. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2019, 2:21 PM MDT (20:21 UTC)
Expired
Jul 2, 2019, 2:45 PM MDT
In force
24 min
Issued by
NWS Albuquerque, NM

County Union County, NM

The radar

The Amarillo radar (KAMA), 173 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.4 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2019-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2019-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-358 J/kg
Mixed-layer LCL
1781 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

426 
WWUS85 KABQ 022021
SPSABQ

Special Weather Statement
National Weather Service Albuquerque NM
221 PM MDT Tue Jul 2 2019
 
NMZ530-022045-
Union County-
221 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY UNTIL
245 PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm near
Texline, or 12 miles southeast of Clayton, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

This storm will remain over mainly rural areas of southeastern Union
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...
 
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3625 10321 3637 10310 3637 10304 3618 10304
TIME...MOT...LOC 2020Z 284DEG 12KT 3630 10305 

$$

CA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this special weather statement went out at Jul 2, 11:29 AM MDT, 2 hours 52 minutes earlier.

Area forecast discussion, Jul 2, 11:29 AM MDT, 2 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1129 AM MDT Tue Jul 2 2019

.AVIATION...
18Z TAF CYCLE
Upper ridge axis extending from sw to ne over NM. Some drier air
pushing into the region along and west of the Contdvd where more
isolated convection with gusty, variable winds is expected aft 19Z.
Sct to nmrs showers and storms aft 19Z from the central mt chain ewd
with brief MVFR cigs and mt obscurations along with small hail and
variable gusty winds. Cell motion generally a slow drift to the east
and southeast. Outflow from storms east of the central mt chain may
produce an east wind at KSAF and KABQ aft 03/00Z. Convection to taper
off aft 03/03Z.

&&

.PREV DISCUSSION...311 AM MDT Tue Jul 2 2019...
.SYNOPSIS...
High pressure aloft will stay centered to the southwest of New
Mexico today with moisture lingering in eastern parts of the state.
Thunderstorms will be most numerous over the Sangre de Cristos with
additional isolated to scattered storms developing along the
remainder of the central mountain chain and into parts of the eastern
plains this afternoon. Drier air will continue to fill into western
New Mexico today, limiting storm development there. Temperatures are
expected to drop a few more degrees in eastern New Mexico today. The
chances for thunderstorm development will be considerably lower on
Wednesday and Thursday, however moisture is expected to slowly return
to the Land of Enchantment Friday and more-so into the weekend,
especially over central to eastern New Mexico.

&&

.DISCUSSION...
The closest centroid of the upper high still remains southwest of NM
this morning with residual cold pools from yesterday's convection
still spawning a few weak showers as of 3 am MDT. These should
continue to dwindle toward dawn with leftover debris clouds slowly
clearing toward noon, only to be replaced by additional blossoming
cumulus. The eastern half of NM will retain higher PWATs today:
upwards of 1 to 1.25 inches with mid level steering flow from the
northwest at 10 to 20 mph. Heaviest downpours would be possible near
and just downstream (southeast) of the Sangre de Cristos today.
Meanwhile, drier air will continue to filter into western NM today,
inhibiting storm development. Temperatures are forecast to be a
couple to a few degrees cooler today in eastern NM due to the
increased moisture, and this should keep places like Tucumcari and
Roswell out of the triple digits.

A notable respite in convection is forecast for Wednesday with even
less storms on Thursday. Forecast models continue to advertise even
less QPF and convective initiation both of these days, the
aforementioned drier air from the west being the culprit while the
upper high inches northeastward closer to NM. This looks to steer the
Thursday evening forecast in a less stormy and more favorable
direction for most holiday activities/interests. Temperatures would
remain seasonable in western and central NM on both Wednesday and
Thursday with readings in the eastern plains lurking closer toward
the century mark again.

By Friday, high pressure will have repositioned itself with a weak
centroid trying to establish near the TX/OK panhandles. Convection is
likely to initiate in earnest over/near the Sierra Madres in Old
Mexico on Friday with moisture seeping north toward NM. While storm
coverage should still be rather sparse on Friday, the flux of mid
level moisture should keep feeding into the state this weekend with
an axis of scattered to perhaps numerous storms setting up from the
southwestern mountains and the Gila northeast toward the Sangre de
Cristos. POPs remain elevated through the weekend along and near this
axis through the weekend and even into Monday of next week. A
perturbation aloft could even aid storm development Monday. However,
the moisture plume could be eroded away Tuesday and more into
Wednesday of next week if a light, but drier, westerly flow ensues as
the GFS advertises.

52

&&

.FIRE WEATHER...
An upper level high to the southwest of NM will steer dry air over
western areas today, while an upper trough lingers over the eastern
part of the state.  As a result scattered to numerous showers and
thunderstorms will favor the northern and central mountains
eastward. Some cells over the central mountains and along the west
slopes of the northwest mountains will produce gusty winds with
little or no rain this afternoon.

Significant drying is expected most places Wednesday, and the drying
will continue into Thursday across the east, as the 500 mb ridge
passes eastward over southern NM. Spotty storms with small wetting
foot prints will favor northeast areas. A broader mid-level high on
the Gulf coast will then steer gradually richer monsoon moisture
northward over NM Friday through the weekend with an uptick in
thunderstorm coverage and wetness. Haines Indices should range from
5 to 6 across most of the forecast area Wednesday through Friday,
then the high Haines Indices should retreat over the Four Corners
region on Saturday before moderating on Sunday.

Models diverge on the position of the subtropical high pressure
system starting Monday, but the GFS, Canadian, and to a lesser
extent the ECMWF are now indicating a disturbance embedded in the
ridge will track northeastward over NM that day. If the GFS is
right, PWATs may vary from 1 to 1.35 inches with a risk of locally
heavy rainfall.

After near and above normal high temperatures during the latter half
of this week, readings should climb below normal with the additional
moisture and precipitation expected early next week.

44

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Jul 2, 3:22 AM MDT, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
322 AM MDT Tue Jul 2 2019

NMZ501>540-031100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
322 AM MDT Tue Jul 2 2019

This hazardous weather outlook is for portions of northern and
central New Mexico.

.DAY ONE...Today and Tonight

Showers and thunderstorms will be possible along and east of the
central mountain chain today, but will favor the Sangre de Cristo
mountains into the northeastern plains. Gusty downburst winds, small
hail, dangerous lightning, and brief heavy downpours will be possible
near any storms.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Very few showers and thunderstorms are expected on Wednesday and
Thursday, but the coverage of thunderstorms is expected to gradually
increase Friday into the weekend and early next week. Thunderstorms
will commonly redevelop over the southwestern, south central, and
Sangre de Cristo mountains with occasional development in the eastern
plains of New Mexico. Gusty downburst winds, small hail, dangerous
lightning, and brief heavy downpours will be possible near any
storms.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any rainfall, hail, or strong wind
gusts through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

52

In the hours before

Special weather statement, Jul 2, 2:21 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
221 PM MDT Tue Jul 2 2019

NMZ530-022045-
Union County-
221 PM MDT Tue Jul 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN UNION COUNTY UNTIL
245 PM MDT...

At 220 PM MDT, Doppler radar was tracking a strong thunderstorm near
Texline, or 12 miles southeast of Clayton, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.

This storm will remain over mainly rural areas of southeastern Union
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3625 10321 3637 10310 3637 10304 3618 10304
TIME...MOT...LOC 2020Z 284DEG 12KT 3630 10305

CA

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:24 PM MDTSpecial Weather StatementABQColfax36 min
Jul 2, 2:26 PM MDTSpecial Weather StatementABQSan Miguel34 min
Jul 2, 3:56 PM MDTSpecial Weather StatementABQGuadalupe34 min
Jul 2, 3:57 PM MDTSpecial Weather StatementABQGuadalupe33 min
Jul 2, 4:30 PM MDTSpecial Weather StatementABQGuadalupe30 min
Jul 2, 4:41 PM MDTSpecial Weather StatementABQUnion34 min
Jul 2, 5:24 PM MDTSpecial Weather StatementABQQuay36 min
Jul 2, 5:37 PM MDTSpecial Weather StatementABQDe Baca23 min
Jul 2, 5:50 PM MDTSevere Thunderstorm WarningABQSan Miguel40 min
Jul 2, 5:58 PM MDTSpecial Weather StatementABQCurry32 min

Nearby

Special Weather Statements in New Mexico, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.